Montana, 2015

Damaging Winds in Montana, August 30, 2015

August 30, 2015 · NWS GGW · 3 events in 1 county or zone

A marginally unstable atmosphere combined with a weak upper-level disturbance to form some strong thunderstorms, a few of which became severe across portions of northeast Montana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A marginally unstable atmosphere combined with a weak upper-level disturbance to form some strong thunderstorms, a few of which became severe across portions of northeast Montana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Aug 30, 1:27 PM MST, 5 hours 3 minutes earlier.

Area forecast discussion, Aug 30, 1:27 PM MST, 5 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
227 PM MDT SUN AUG 30 2015

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH TUESDAY...

AN UPPER LEVEL TROUGH WILL MOVE ACROSS THE DIVIDE TONIGHT THAT
WILL SEND ANOTHER...STRONGER...COLD FRONT THROUGH NORTHEAST
MONTANA. TIMING PUTS THE FRONT HALFWAY THROUGH THE CWA AT 06Z AND
ALL THE WAY THROUGH BY 12Z. SOME PACIFIC MOISTURE HAS BEEN
ENTRAINED IN THE SOUTHWEST FLOW...SO THIS COULD BRING WETTING
RAINS TONIGHT...ALONG WITH THUNDER. MODELS ARE SHOWING STRONG
SHEAR PROFILES...THAT ALONG WITH SOME AFTERNOON HEATING HAS
PROMPTED SPC TO PLACE OUR WESTERN COUNTIES IN A MARGINAL
RISK...FOR STRONG WIND AND POSSIBLE HAIL THIS EVENING. SMOKE IS
THE OTHER ISSUE RIGHT NOW. THE TROUGH MOVING THROUGH...ALONG WITH
ASSOCIATED LIFT IS TENDING TO CLEAR THE SMOKE...FOR NOW. THEREFORE
CANCELLED THE DENSE SMOKE ADVISORY.

MONDAY...THE UPPER TROUGH MOVES OFF TO THE EAST AND ALL
WINDS...SURFACE TO ALOFT...WILL BECOME WESTERLY. SURFACE WIND
BEGINS TO RELAX AS THE SURFACE LOW MOVES FARTHER EAST. THE COOLER
AIR BEHIND THE COLD FRONT WILL DRIVE TEMPERATURE BACK TO NORMAL.

TUESDAY...FLOW ALOFT BACKS AROUND TO THE SOUTHWEST AND THE THERMAL
BOUNDARY FIRMS UP WITH NORTHEAST MONTANA BEGINS TO SEE HOT AIR
DRIFTING BACK INTO THE AREA. THIS WILL DRIVE TEMPERATURES BACK
ABOVE NORMAL.

MAIN FORECAST PROBLEM FOR THE NEXT FEW DAYS WILL BE THE SMOKE.
SHOWERS AND SOUTHWEST FLOW TODAY CLEARED SOME OF THE SMOKE OUT OF
THE AIR...BUT WITH WESTERLY FLOW AND SUBSIDENCE ON MONDAY EXPECT
THE SMOKE WILL RETURN. THIS AFTERNOON VISIBILITY HAS IMPROVED
EVERYWHERE. IF SMOKE BECOMES DENSE AGAIN THE DENSE SMOKE ADVISORY
WILL BE REISSUED. SCT

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...
MODELS CONTINUE THEIR AGREEMENT ON A SYSTEM LATE THIS WEEK WITH A
GOOD CHANCE OF SHOWERS AND COOLER TEMPERATURES. IN COORDINATION
WITH NEIGHBORING OFFICE TO OUR WEST...CONTINUED TREND OF RAISING
POPS AND LOWERING TEMPERATURES SLIGHTLY. REST OF CHANGES WERE
MINOR. TFJ

PREVIOUS DISCUSSION...
SYNOPTIC SET UP... LONG RANGE BEGINS WITH HOT HIGH PRESSURE OVER
THE DESERTS SOUTHWEST AND FOUR CORNERS AND A WARM RIDGE RUNNING
OUT OF COLORADO AND THEN MOVING NORTH UP THE HIGH PLAINS INTO
EASTERN MONTANA. A CLOSED LOW SETS OVER THE SOUTHERN COAST OF
BRITISH COLUMBIA AND IS GENERATING UNSTABLE SOUTHWEST FLOW ACROSS
NORTHERN CALIFORNIA THROUGH WESTERN MONTANA AND SOUTHERN
SASKATCHEWAN.

TUESDAY NIGHT THROUGH WEDNESDAY NIGHT... RIDGE WILL HAVE THE MOST
INFLUENCE DURING THIS TIME. EXPECT WARM TEMPERATURES WAITING FOR
AN UPPER LEVEL FRONT TO MOVE IN AND BEGIN MIXING DOWNWARD
WEDNESDAY EVENING.

THURSDAY THROUGH FRIDAY... UNSTABLE SOUTHWEST FLOW WILL MOVE OVER
THE AREA. CHANCES FOR A SHOWERS AND THUNDERSTORMS WILL INCREASE
DURING THIS TIME... BUT... MODELS HAVE NOT ESTABLISHED A SINGLE
JET OR WAVE FEATURES TO LATCH ONTO AND EACH MODEL IS A LITTLE
DIFFERENT IN WHERE THE ISOLATED SHOWERS WILL FORM OR MOVE.

FRIDAY NIGHT TO SATURDAY NIGHT... SYNOPTIC TROUGH BASE TO THE WEST
MOVES INTO WESTERN MONTANA. THIS WILL INCREASE CHANCES FOR RAIN
SHOWERS AND FURTHER DROP TEMPERATURES ACROSS THE REGION.

SUNDAY ONWARD... MODELS BEGIN HAVING TROUBLE WITH SYNOPTIC
FEATURES HERE... BUT THE GENERAL OUTCOME IS FOR THE BASE OF THE
TROUGH TO BE OVER NORTHEAST MONTANA OR HAVE JUST MOVED SOUTHEAST.
EXPECT TEMPERATURES TO BE AT THEIR LOWEST DURING THIS TIME AND
CHANCES FOR SHOWERS AND THUNDERSTORMS TO BACK OFF SLIGHTLY.  GAH

&&

.AVIATION...
FLIGHT CATEGORY: VFR

ANOTHER ROUND OF SHOWERS AND ISOLATED THUNDERSTORMS ARE TO MOVE IN
FROM THE SW THIS EVENING MAINLY AFFECTING THE KGGW AREA.
VISIBILITIES MAY DROP BELOW VFR IN HEAVIER SHOWERS.

NORTHWEST WINDS WILL INCREASE TONIGHT WITH ANOTHER COLD FRONTAL
PASSAGE. GUSTS TO 25 KTS ARE POSSIBLE. TFJ

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Aug 30, 12:04 PM MST, 6 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
104 PM MDT SUN AUG 30 2015

MTZ016>027-059>062-311100-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
104 PM MDT SUN AUG 30 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Aug 30, 3:58 PM MST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
458 PM MDT SUN AUG 30 2015

MTZ016-017-021-022-310000-
CENTRAL AND SOUTHERN VALLEY MT-CENTRAL AND SOUTHEAST PHILLIPS MT-
PETROLEUM MT-GARFIELD MT-
458 PM MDT SUN AUG 30 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN VALLEY...WEST
CENTRAL GARFIELD...NORTHEASTERN PETROLEUM AND SOUTHEASTERN PHILLIPS
COUNTIES UNTIL 600 PM MDT...

AT 457 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES SOUTHEAST OF CROOKED CREEK REC AREA...OR 38 MILES NORTHEAST OF
WINNETT...MOVING NORTHEAST AT 35 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
U L BEND REC AREA...CROOKED CREEK REC AREA...BRUSETT...DEVILS CREEK
REC AREA...CAT CREEK AND STEVE FORK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

IF ON OR NEAR THE WEST END OF FORT PECK LAKE...GET OUT OF THE WATER
AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN
STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO
SAFE SHELTER NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 4700 10810 4762 10812 4773 10736 4721 10707
TIME...MOT...LOC 2257Z 242DEG 32KT 4735 10772

PROTON
Special weather statement, Aug 30, 4:25 PM MST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
525 PM MDT SUN AUG 30 2015

MTZ016-017-022-023-310030-
CENTRAL AND SOUTHERN VALLEY MT-CENTRAL AND SOUTHEAST PHILLIPS MT-
GARFIELD MT-MCCONE MT-
525 PM MDT SUN AUG 30 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN VALLEY...
NORTHWESTERN MCCONE...CENTRAL GARFIELD AND SOUTHEASTERN PHILLIPS
COUNTIES UNTIL 630 PM MDT...

AT 524 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTH OF BRUSETT...OR 21 MILES NORTHWEST OF JORDAN...MOVING
NORTHEAST AT 55 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
JORDAN...FORT PECK...THE PINES REC AREA...DUCK CREEK REC AREA...
NELSON CREEK REC AREA...ROCK CREEK REC AREA...BRUSETT...HELL CREEK
REC AREA...FORT PECK MARINA...VAN NORMAN...HAXBY AND PARK GROVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

IF ON OR NEAR FORT PECK LAKE...GET OUT OF THE WATER AND MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DO
NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 4728 10739 4779 10761 4810 10626 4736 10604
TIME...MOT...LOC 2324Z 240DEG 49KT 4755 10722

PROTON
Special weather statement, Aug 30, 5:40 PM MST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
640 PM MDT SUN AUG 30 2015

MTZ016-017-021-022-310145-
CENTRAL AND SOUTHERN VALLEY MT-CENTRAL AND SOUTHEAST PHILLIPS MT-
PETROLEUM MT-GARFIELD MT-
640 PM MDT SUN AUG 30 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN VALLEY...WEST
CENTRAL GARFIELD...NORTHEASTERN PETROLEUM AND SOUTHEASTERN PHILLIPS
COUNTIES UNTIL 745 PM MDT...

AT 639 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES SOUTH OF CROOKED CREEK REC AREA...OR 24 MILES NORTHEAST OF
WINNETT...MOVING NORTHEAST AT 55 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
JORDAN...U L BEND REC AREA...CROOKED CREEK REC AREA...BRUSETT...HELL
CREEK REC AREA AND STEVE FORK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN GLASGOW.

&&

LAT...LON 4711 10799 4737 10816 4791 10703 4723 10660
TIME...MOT...LOC 0039Z 240DEG 49KT 4721 10794

GAH

The radar

The Glasgow radar (KGGW), 99 km away, was scanning. The volume nearest the first event began at 01:29 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Garfield

When
August 30, 6:30 PM MST
Where
Garfield County, 6.87 mi ENE of Brusett
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.380, -107.110

Trained spotter reported winds gusting up to 60 mph.

Thunderstorm Wind, Garfield

When
August 30, 6:32 PM MST
Where
Garfield County, 16.22 mi NNW of Jordan Airport (Kjdn)
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.560, -107.020

Trained spotter reported a metal grain building blown down and scattered. Windows also reported broken.

Thunderstorm Wind, Garfield

When
August 30, 7:01 PM MST
Where
Garfield County, 5.01 mi WSW of Haxby Point
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.690, -106.470

Trained spotter reported 65 mph wind gusts.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2015Every state in 2015This day in weather historyWarnings in Montana, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 597882, 597881, 597883.